Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 2:32 PM EDT for Pittsylvania County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 2:32 PM EDT (18:32 UTC)
- Expired
- May 8, 1998, 3:20 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:50 PM EDT | Hail 0.75 | Blairs, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
334 WUUS01 KRNK 081833 RRA SVRRNK VAC143-081920- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA. * UNTIL 320 PM EDT. * AT 231 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF DANVILLE OR 5 MILES WEST NORTHWEST OF KEELING MOVING EAST AT 25 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... KEELING AROUND 245 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 8, 9:35 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI MAY 8 1998 JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY. MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF 55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT CURRENTLY IN THE MOUNTAINS MOVS E. FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME TO LOOK AT ANYTHING. MTE
In the hours before
Local storm report, May 8, 12:35 PM EDT, 1 hour 57 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE > REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 12:36 PM EDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REBPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 1:15 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0115 PM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM LONG ISLAND VA 0.75 INCH HAIL
05/08/98 CAMPBELL REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 1:15 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0115 PM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM LONG ISLAND VA 0.75 INCH HAIL
05/08/98 CAMPBELL REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 2:30 PM EDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
222 PM BUCKIN>GHAM VA 0.75 INCH HAIL
05/08/98 BUCKINGHAM REPORTED BY SPOTTER.
WHITELocal storm report, May 8, 2:30 PM EDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
222 PM BUCKIN>GHAM VA 0.75 INCH HAIL
05/08/98 BUCKINGHAM REPORTED BY SPOTTER.
WHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 2 hr |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 1:23 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| May 8, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 6:14 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 31 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 61 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.